Nonstandard utilities for lexicographically decomposable orderings

Research output: Contribution to journalArticlepeer-review

3 Citations (Scopus)
17 Downloads (Pure)


Using a basic theorem from mathematical logic, I show that there are field-extensions of R on which a class of orderings that do not admit any real-valued utility functions can be represented by uncountably large families of utility functions. These are the lexicographically decomposable orderings studied in Beardon et al. (2002a). A corollary to this result yields an uncountably large family of very simple utility functions for the lexicographic ordering of the real Cartesian plane. I generalise these results to the lexicographic ordering of R^n, for every n > 2, and to lexicographic products of lexicographically decomposable chains. I conclude by showing how almost all of these results may be obtained without any appeal to the Axiom of Choice.
Original languageEnglish
Pages (from-to)105–109
Number of pages5
JournalJournal of Mathematical Economics
Early online date4 Jul 2015
Publication statusPublished - Oct 2015


  • Utility
  • Lexicographic ordering
  • Nonstandard analysis

Cite this